Thrombolytic therapy with streptokinase stimulates collagen breakdown.
BACKGROUND Plasmin is capable of degrading extracellular matrix components such as collagen in vitro. To evaluate the significance of this for in vivo conditions, we set out to study the effect of streptokinase, which acts by converting plasminogen to plasmin, on the serum concentrations of the amino-terminal propeptide of type III procollagen (PIIINP) and the carboxy-terminal propeptide of type I procollagen (PICP).
METHODS AND RESULTS Twenty-three patients with suspected acute myocardial infarction were included in the study; 17 of them received thrombolytic therapy, and six were treated conservatively. PIIINP and PICP were assayed with radioimmunoassays. Kinetics of creatine kinase-MB release were determined to differentiate reperfusers from nonreperfusers. Composite curves of creatine kinase-MB release were constructed for different patient subgroups. During streptokinase infusion the serum concentrations of PIIINP increased rapidly, with a maximum mean increase of 50% (from 2.2 +/- 0.2 to 3.3 +/- 0.3 micrograms/l) in 45 minutes. A similar increase was also observed in two patients who received thrombolytic therapy but did not subsequently develop any myocardial infarction determined on the basis of enzyme release. The relative increase in PIIINP during streptokinase treatment was higher in those acute myocardial infarction patients with probable reperfusion than those with nonprobable reperfusion. Corresponding changes in PIIINP were not seen in the control group. Two days later there was a second increase in serum PIIINP for both patient groups. This change coincided with a similar increase in PICP.
CONCLUSIONS We conclude that streptokinase, probably by activation of plasminogen to plasmin, stimulates the breakdown of type III collagen during thrombolytic therapy. This phenomenon may decrease the risk of rethrombosis of the affected artery if the exposed collagen is responsible for thrombosis formation, but it could also be involved in the development of hemorrhagic complications during thrombolytic therapy. The second increase in PIIINP levels probably indicates type III collagen synthesis of the infarcted area. This investigation represents a pilot study, and more studies on the effects of various thrombolytic agents on interstitial collagen metabolism are obviously needed.
- Copyright © 1991 by American Heart Association